Alert archive / Oregon / Freeze Warnings in 2017
Freeze Warning 7, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Apr 14, 2017, 12:51 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Apr 15, 2017, 3:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2017, 12:51 PM PDT (19:51 UTC)
- In effect from
- Apr 15, 2017, 3:00 AM PDT
- Expired
- Apr 15, 2017, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS76 KMFR 141951 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1251 PM PDT Fri Apr 14 2017 ORZ023-142100- /O.CAN.KMFR.FZ.A.0004.170415T1000Z-170415T1600Z/ Central Douglas County- 1251 PM PDT Fri Apr 14 2017 ...FREEZE WATCH IS CANCELLED... The National Weather Service in Medford has cancelled the Freeze Watch. Temperatures are expected to remain above freezing with lows in the mid to upper 30s tonight. $$ ORZ024-026-151600- /O.UPG.KMFR.FZ.A.0004.170415T1000Z-170415T1600Z/ /O.NEW.KMFR.FZ.W.0007.170415T1000Z-170415T1500Z/ Eastern Curry County and Josephine County-Jackson County- Including the cities of Cave Junction, Medford, and Ashland 1251 PM PDT Fri Apr 14 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY... The National Weather Service in Medford has upgraded the freeze watch to a Freeze Warning...which is in effect from 3 AM to 8 AM PDT Saturday. * Temperature: 30 to 32 degrees. Temperatures could dip into the upper 20s in the coldest rural areas. * Locations include: Most areas in the Rogue, Illinois, and Applegate Valleys, as well as the Camas Valley, and outlying portions of the Umpqua Valley. This includes Medford, Ashland, Rogue River, Selma, Cave Junction, and Provolt. * Impacts: Budding and blooming plants could be damaged or killed by freezing temperatures, including fruit trees and other early season plants and crops. Take appropriate measures to protect sensitive vegetation. * Temperature Inversion...A strong shallow inversion is expected. Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Petrucelli
1 follow-up statement
077 WWUS76 KMFR 151506 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 806 AM PDT Sat Apr 15 2017 ORZ024-026-151615- /O.EXP.KMFR.FZ.W.0007.000000T0000Z-170415T1500Z/ Eastern Curry County and Josephine County-Jackson County- 806 AM PDT Sat Apr 15 2017 ...FREEZE WARNING HAS EXPIRED... Freezing conditions continue in some locations this morning, but temperatures will warm now that the sun has risen. Thus, the freeze warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Apr 14, 11:25 AM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 14, 11:25 AM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1125 AM PDT Fri Apr 14 2017
Marine and Aviation sections have been updated...
.DISCUSSION...Made a few adjustments to the forecast for today.
The main adjustment was to reduce pops for this afternoon in
northern California. The NAM and HRRR suggest precipitation will
be decreasing this morning in northern California this morning
with most gone by this afternoon. This is in response to
increasing 500mb heights as weak upper ridging starts to build in
allowing the atmosphere to stabilize. Meanwhile light scattered
showers will continue in Oregon, mainly along and west of the
Cascades through this afternoon. 500mb heights will increase
tonight, but a moist onshore flow will continue with the
shortwave ridge axis positioned offshore. A preliminarily look at
the new data does not give me higher confidence that temperatures
will drop at or below freezing for longer than a few hours
tonight. There's still the question of how much clearing will take
place and how soon. For now we'll keep the freeze watch up and
look at the freeze potential in more detail this morning.
-Petrucelli
&&
.AVIATION...14/18Z TAF CYCLE...Expect areas of MVFR ceilings in
showers through this morning west of the Cascades along with partial
terrain obscurations. East of the Cascades rain and snow showers are
also expected, but mostly VFR with isolated MVFR is expected. This
afternoon through this evening all valleys will see diminishing
showers under a general northwest flow and VFR with isolated MVFR
and partial terrain obscurations are expected. Tonight through
Saturday morning VFR is mostly expected due to incoming high clouds
and near freezing temperatures, but some fog is possible in the
lower valleys such as the Upper Klamath Basin and the near coastal
valleys, as well as MVFR to local IFR ceilings in the Umpqua Basin.
Expect VFR all areas late Saturday morning. BTL
&&
.MARINE...Updated 855 AM PDT Friday, 14 April 2017...
Showers will diminish across the area this afternoon as high
pressure gradually builds in from the southwest. Seas will remain
steep this morning and then will slowly subside to average steepness
this afternoon through this evening. Winds will become northerly
Saturday morning as the area of high pressure drifts northward. Low
pressure will then develop over the area Sunday returning southerly
winds and, eventually, rainfall. A frontal system will move into the
area Sunday night into Monday with strong south winds and steep seas
possible. Another stronger frontal system is expected on Wednesday.
BTL
&&
.PREV DISCUSSION... /Issued 326 AM PDT Fri Apr 14 2017/
DISCUSSION...High pressure is beginning to build into the region
behind the departing trough. However, some residual energy and
instability will keep shower activity in the area through today.
These should taper off through the afternoon and evening, with
dry conditions and clearer skies moving in tonight. With cold air
still residing in the area and clearer skies through tonight,
temperatures could drop to below freezing in the Rogue, Applegate,
and Illinois Valleys, as well as in portions of the Umpqua and
Camas valleys. Much will depend on how clear the skies get, as
some model solutions suggest continuing high level clouds, and
these could limit cooling overnight. Have kept the Freeze Watch in
place, and will hope that guidance during the day shift will be
able to gain some increased confidence.
Ridging and high pressure will persist through Saturday, then the
next system arrives Sunday morning. This trough is not showing
signs of being an overly windy or wet storm, but more of a run-
of-the-mill type disturbance. That is not to say there wont be
wind and rain, but conditions should not be as impressive as the
last few fronts have been. This system will usher in a longer
period of wet and windy weather that will persist through Tuesday.
Then a brief break is expected Tuesday night before the next
system brings more precipitation Wednesday and Thursday. During
this whole series of events, snow levels will hover around 5000
feet, so most passes are not under threat of snow, but there will
be periods of accumulating snows for the higher Cascade passes.
Otherwise, there is not much to suggest that any significant
impacts are expected during this time, but we will have to keep an
eye on the situation as the models better resolve each system
approaching the near term.
There is also a suggestion of a significant warming trend next
weekend, with high amplitude ridging along the West Coast, and the
preferred storm track moving well to our north. expect this ridge
to waffle around in the next several model runs, both in
placement and strength, but it could be a significant change from
the almost constant wet pattern, should it verify. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Saturday morning for
ORZ023-024-026.
CA...None.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas
until 5 PM PDT this afternoon for PZZ350-356-370-376.In the hours before
Local storm report, Apr 14, 7:39 AM PDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
739 AM PDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HEAVY SNOW TENNANT 41.59N 121.91W
04/14/2017 M7.0 INCH SISKIYOU CA TRAINED SPOTTER
7 INCHES NEW SNOW OVERNIGHT.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:32 AM PDT | Small Craft Advisory for Hazardous Seas | MFR | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.